Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Jackson, MS

February 9, 2001Kemper County, Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 9, 2001, 4:03 PM CST for Kemper County, Noxubee County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2001, 4:03 PM CST (22:03 UTC)
Expired
Feb 9, 2001, 4:45 PM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Kemper County, MS, Noxubee County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 092203
SVRJAN
MSC069-103-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 445 PM CST

* AT 403 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF SHUQUALAK...OR ABOUT 15
  MILES NORTHEAST OF PHILADELPHIA...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SHUQUALAK AT 420 PM CST

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 2:40 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 9, 2:40 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST FRI FEB 9 2001

...COOLER TEMPERATURES WILL RETURN TO THE REGION FOR THE WEEKEND
WITH RAIN RETURNING SUNDAY...

ON SATELLITE VAPOR IMAGERY UPPER TROF AXIS WAS LIFTING INTO THE MIDDLE
MISSISSIPPI VALLEY. GOOD UPPER DIVERGENCE WAS OBSERVED NORTH OF THE
REGION. VISIBLE IMAGERY SHOWED DEEP MOISTURE IN GULF INFLOW WITH
DEWPOINTS IN THE 60S. ON THE SURFACE A SQUALL LINE WAS MOVING THROUGH
THE COUNTY WARNING AREA...JUST AHEAD OF THE COLD FRONT. BEHIND THE COLD
FRONT WAS A STRONG COLD FRONT IN THE SOUTHERN PLAINS...WHERE ARCTIC
AIR WAS IN PLACE.

LOOKING AT THE SHORT TERM ALL MODELS INITIALIZED FAIRLY WELL IN THE
LOWER AND UPPER LEVELS. THEY PUSH THE ARCTIC AIR NORTH OF THE
REGION WITH THE UPPER TROF. ALL MODELS WERE GENERALLY SIMILAR WITH THE
MOVEMENT OF THE LOWER AND UPPER FEATURES...BUT WILL GO WITH THE PERSISTENT
...BUT A LITTLE SLOWER AVN SOLUTION. TAKING IT PERIOD BY PERIOD. FOR
TONIGHT THE SQUALL LINE WILL BE OVER EAST/SOUTHEAST MISSISSIPPI
DURING THE EARLY EVENING HOURS...JUST AHEAD OF THE FRONT. LOOKING AT THE
INSTABILITY INDICES HELICITY VALUES 200-400...LAPSE RATE AROUND 6-7
CELCIUS...STRONG OMEGA VALUES...LOW LEVEL STORM RELATIVE WINDS 30-40
KNOTS/MID LEVEL 20-25 KTS...LIFTED INDEXS AROUND -2...850 WINDS
45-50 KTS AND PRECIPITABLE WATER 1.7 INCHES. SO WITH THAT IN MIND WILL
MENTION A FEW POSSIBLY SEVERE EARLY EAST/SOUTHEAST. OTHERWISE RIGHT
REAR QUAD OF UPPER JET WILL HELP TO BRING IN POST FRONTAL RAINS
ACROSS THE REGION FOR TONIGHT ALONG WITH BREEZY CONDITIONS. THE RAINS WILL
END FROM THE NORTHWEST TO THE SOUTHEAST...AS A COOLER AIRMASS
FILTERS INTO THE REGION. WILL HAVE THE BEST POPS FOR THE EAST HALF.
THE WINDS WILL TAPER OFF AFTER MIDNIGHT ACROSS THE REGION. FOR
SATURDAY SKIES WILL BE MOSTLY SUNNY AND MUCH COOLER...AS MEAN MOISTURE
IS PUSHED TO THE EXTREME SOUTHEAST. HIGH PRESSURE WILL GIVE THE
REGION ONE DAY OF DRY WEATHER. FOR SATURDAY NIGHT ISENTROPIC LIFT
WILL RETURN TO THE REGION AS A COLD CORE SHORTWAVE MOVES THROUGH BY
SUNDAY MORNING. THIS WILL PROVIDE INCREASING CLOUDINESS LATE IN THE
WEST...SPREADING TO THE EAST EARLY SUNDAY. ON SUNDAY PATCHY LIGHT
RAIN WILL DEVELOP FROM THE WEST...AS ISENTROPIC LIFT CONTINUES TO
INCREASE. FOR SUNDAY NIGHT A VORT SHEAR AXIS WILL BE STRETCHED
ACROSS THE REGION...AS MEAN MOISTURE INCREASES ACROSS THE REGION FOR
MORE RAIN.

TEMPERATURE WISE FOR TONIGHT WILL GO CLOSE TO A COMBO OF ETA/MAV
SOLUTIONS...FOR SATURDAY WILL GO WITH THE COMBO OF THE COOLER
ETA/NGM GUIDANCE...FOR SATURDAY NIGHT...MAV LOOKS TO BE TOO COOL IN
THE WEST WITH THE INCREASING CLOUDS...WILL GO WITH WARMER NGM/ETA
GUIDANCE AND COOLER MAV FOR THE EAST...FOR SUNDAY...WILL GO CLOSE
WITH THE COOLER ETA TEMPS WITH THE CLOUDS...LIGHT RAIN AND EASTERLY
FLOW. WILL MENTION WIND CHILLS IN THE TEENS AND 20S FOR TONIGHT.
SINCE IT WILL BE SUCH A DRASTIC CHANGE FROM LAST NIGHT.

QPF DISCUSSION: PRECIPITABLE WATER VALUES AROUND 1.5-1.6 INCHES WILL
DECREASE TO AROUND 1 INCH BY MIDNIGHT AND LESS THAN .5 INCHES BY 6AM
SATURDAY. DUE TO FORWARD SPEED OF SYNOPTIC SCALE...EXPECT AMOUNTS
WILL AVERAGE 1/2 INCH WITH LOCALLY 1 INCH POSSIBLE. MODELS NOT TOO
FAR APART...ALTHOUGH MODELS ARE MORE GENEROUS IN THE 24 HOUR TOTALS
THAN THE NCEP 1/4 TO 1/2 SOLUTIONS.

EXTENDED FORECAST DISCUSSION: THE COLD FRONT THAT WILL MOVE THROUGH
TODAY WILL MOVE BACK AS A WARM FRONT ON MONDAY NIGHT INTO TUESDAY. A
COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY. ON THURSDAY AN
AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION.
SOUTHWESTERLY FLOW WILL CONTINUE IN THE MID LEVELS THROUGH THE
PERIOD. ISENTROPIC LIFT WILL HELP TO PROVIDE POST FRONTAL RAINS FOR
THE PERIOD. IT WILL END ON FRIDAY WITH DRY WEATHER ON TAP. THIS WAS
VERIFIED BY THE MRF/EXTENDED AVN/EUROPEAN/UK/CANADIAN AND NOGAPS MOD3ELS.

PRELIM NUMBERS...

JAN 31/44/38/47  500
MEI 33/46/38/47  800

.JAN...
MS...WIND ADVISORY FOR EAST/SOUTHEAST ZONES UNTIL 03Z.
LA...NONE.
AR...NONE.

17

In the hours before

Special weather statement, Feb 9, 10:30 AM CST, 5 hours 33 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CST FRI FEB 9 2001

SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI AROUND MID AFTERNOON AND CONTINUE THROUGH EARLY
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE MAINLY OVER THE AREA
NORTH OF LAKE PONTCHARTRAIN WITH THE GREATEST THREAT BEING WIND
DAMAGE DUE TO STRONG WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Special weather statement, Feb 9, 12:30 PM CST, 3 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CST FRI FEB 09 2001

...NON PRECIPITATION...
WIND GUSTS TO 50 MPH ARE POSSIBLE OVER MUCH OF MISSISSIPPI AND PARTS
OF NORTHEAST LOUISIANA THIS AFTERNOON. THE STRONGEST WINDS WILL BE
SOUTHEAST OF AN INDIANOLA TO RAYVILLE LOUISIANA LINE...AND NORTHWEST
OF A MERIDIAN TO MONTICELLO LINE...DURING THE AFTERNOON HOURS.

A COLD FRONT WILL BE MOVING THROUGH THE REGION THIS AFTERNOON. AHEAD
OF THIS FRONT...STRONG SOUTHERLY WINDS WILL OCCUR...WITH GUSTS TO 40
MPH EXPECTED. WINDS MAY GUST TO AROUND 50 MPH RIGHT AS THE COLD
FRONT PASSES...AND THIS COULD CAUSE TREES AND POWERLINES TO BE
DOWNED...AS WELL AS MAKING FOR DANGEROUS CONDITIONS FOR BOATERS AND
DRIVERS OF HIGH PROFILE VEHICLES.

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF AN INDIANOLA
TO RAYVILLE LOUISIANA LINE THIS AFTERNOON AND EVENING. DAMAGING
WINDS ARE THE MAIN THREAT WITH THESE STORMS.

A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY A COLD
FRONT MOVING ACROSS THE AREA THIS AFTERNOON. ENOUGH INSTABILITY WILL
BE IN PLACE THAT A FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE MAIN THREAT DUE TO THE STRONG WINDS PRESENT IN THE LOWER LEVELS OF
THE ATMOSPHERE.

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 9, 4:00 PM CST, 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CST FRI FEB 09 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A COLUMBUS
TO COLUMBIA LINE THROUGH 6 PM THIS EVENING. DAMAGING WINDS ARE THE
MAIN THREAT WITH THESE STORMS.

A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY A COLD
FRONT MOVING ACROSS THE AREA THIS AFTERNOON. ENOUGH INSTABILITY WILL
BE IN PLACE THAT A FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE MAIN THREAT DUE TO THE STRONG WINDS PRESENT IN THE LOWER LEVELS OF
THE ATMOSPHERE.

THE THREAT OF THUNDERSTORMS WILL END BY 6 PM AS THE COLD FRONT MOVES EAST OF
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THROUGH 6 PM OVER EASTERN
MISSISSIPPI.

...NON PRECIPITATION...
WIND GUSTS TO 40 MPH ARE POSSIBLE OVER EAST CENTRAL AND SOUTHEAST
MISSISSIPPI EARLY THIS EVENING...SOUTHEAST OF A DE KALB TO
MONTICELLO LINE. THESE WINDS WILL BE ALONG AND AHEAD OF A COLD FRONT
MOVING THROUGH THE REGION. THE WINDS WILL DIMINISH AFTER THE COLD
FRONT PASSES EAST OF THE AREA BY 6 PM.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 12:00 PM CSTSevere Thunderstorm WarningJANSunflower, Washington30 min
Feb 9, 1:45 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo30 min
Feb 9, 2:00 PM CSTSevere Thunderstorm WarningJANMarion30 min
Feb 9, 2:08 PM CSTSevere Thunderstorm WarningJANHinds37 min
Feb 9, 3:40 PM CSTSevere Thunderstorm WarningJANNeshoba50 min
Feb 9, 4:10 PM CSTSevere Thunderstorm WarningJANCovington35 min
Feb 9, 5:07 PM CSTSevere Thunderstorm WarningJANJasper23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.